Even after minor surgery, most children need some kind of pain reliever.
Often they’re given a kind of opioid to help lessen the pain, but increasingly doctors are looking at how kids fare on other kinds of pain relievers.
A new study has found that children taking opioids after surgery report more side effects than those taking ibuprofen, despite both medications providing equal pain relief.
Researchers at London Health Sciences Centre, Western University in Ontario in Canada, the University of Alberta in Canada, and the Children’s Hospital of Wisconsin studied 154 children to see how they were affected after taking either opioids or ibuprofen.
The children were between the ages of 5 to 17 and had undergone minor outpatient orthopedic surgery.
Orthopedic surgery is associated with highest incidence of pain in patients who have been discharged, according to the study authors.
The research was published today in the Canadian Medical Association Journal (CMAJ).
The authors found that significantly more of the children who took opioids reported side effects compared to the children who only took ibuprofen.
Both drugs were effective at diminishing overall pain.
The team found that 45 of the 65 children who took opioids reported side effects, most commonly drowsiness and nausea.
Of the children who took ibuprofen 26 of 67 reported side effects.
“This result suggests that adequate pain management should be an important goal of care, even after minor outpatient surgery,” Dr. Naveen Poonai, clinician scientist at the Lawson Health Research Institute and associate professor of Emergency Medicine at Western University, with coauthors, said in a statement.
Poonai also said more pain reliever options, including pharmacological and nonpharmacological options, need to be explored.
Dr. Michael Grosso, chair of pediatrics and chief medical officer at Huntington Hospital in New York, said physicians have been concerned for some time about the risks for some children who rapidly metabolize certain opioids.
Children who metabolize the opioid codeine quickly could be at risk for dangerous side effects.
“Some individuals that rapidly metabolize codeine actually generate morphine as a breakdown product,” Grosso told Healthline.
As a result, “There’s a concern that they may have breathing difficulties or respiratory arrest.”
Grosso said while the study’s findings were “interesting,” there would need to be more research in a larger population to confirm the findings about the side effects.
However, Grosso said the study also provides key information about the side effects of opioids amid the ongoing opioid crisis.
While it’s unlikely for young patients to become addicted to opioids, Grosso said doctors may be concerned about giving the medication to older patients and instead look for other less addictive options for pain relief.
“We’re more concerned about the adolescent being exposed to the opioids for that reason alone,” he said.
Additionally, he said that prescribing any opioid means an increased likelihood of “diversion,” where someone other than the patient takes the pills.
“There’s also a diversion issue that is present at any age,” he said. “The possibility of having extra tablets around the house prescribed for one child may be diverted” to an older sibling or someone else in the family.
In addition to older siblings or other family members intentionally consuming the medication, opioids in the house can be a risk for young children.
Grosso said a toddler could accidentally overdose on the medication if they are able to get access to the pills.